Tornadoes · United States · Mississippi · 2023

EF1 tornado, Success to Enterprise, Mississippi, December 9, 2023

From Success to Enterprise, this EF1 tornado ran 27.2 miles across Jasper and Clarke counties on December 9, 2023, touching down at 10:04 PM CST and reaching 350 yards wide. It killed nobody, and did $25,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
December 9, 2023
Touchdown
10:04 PM CST (04:04 UTC)
Lifted
10:42 PM CST (04:42 UTC)
On the ground
38 minutes
Path length
27.2 miles (43.8 km)
Path width
350 yards (320 m)
Deaths
0
Injuries
0
Property damage
$25,000
Counties
Jasper and Clarke counties
Touchdown point
32.212, -89.278
Lift-off point
32.174, -88.815
Record number
2312092204-01

The damage survey

6 damage points were recorded along this path by NWS JAN, in the Damage Assessment Toolkit the survey teams carry. The highest wind the damage implies is 85 mph.

  • Large limb snapped, scattered small limbs snapped
  • Hardwood uprooted and scattered snapped limbs
  • Skirting blown off and large limb snapped

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

As a low pressure system moved through the Upper Midwest region, its cold front which stretched to the south through the Lower Mississippi River Valley became the focus for thunderstorm development on the afternoon of December 9th. Initially discrete supercell storms produced wind damage and hail as they moved into northern Mississippi, and these supercells eventually grew upscale into a squall line of nearly continuous storms as the cold front pushed farther southeast into Mississippi. A few severe storms developed in advance of the cold front during the afternoon and early evening and also produced wind damage and hail.

An EF-1 tornado developed in northwest Jasper County and moved east-southeast. Scattered small pine trees were snapped, and some small trees were uprooted. A few hardwood trees were also uprooted. The tornado also took the tops out of a few trees and snapped large limbs. Much of the path was inaccessible as it passed through areas without any connecting roads. The tornado continued into Clarke County and ended near Enterprise where additional trees and power lines were blown down. Estimated maximum wind speeds in Jasper County were 90 mph. The tornado path was 27.4 miles across the two counties.

An EF-1 tornado developed in northwest Jasper County and moved east-southeast. Scattered small pine trees were snapped, and some small trees were uprooted. A few hardwood trees were also uprooted. The tornado also took the tops out of a few trees and snapped large limbs. Much of the path was inaccessible as it passed through areas without any connecting roads. The tornado continued into Clarke County and ended near Enterprise where additional trees and power lines were blown down. Estimated maximum wind speeds in Jasper County were 85 mph. The tornado path was 27.4 miles across the two counties.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Dec 9, 9:52 PM CST, 12 minutes earlier.

Area forecast discussion, Dec 9, 9:52 PM CST, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
952 PM CST Sat Dec 9 2023

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 939 PM CST Sat Dec 9 2023

Local radars had a band of storms nearly along and east of the
Natchez Trace. This band of storms was also along ahead of a cold
front. There will remain the potential for isolated severe storms
over our southeast until the cold front moves through. The main
threats for the storms is damaging wind gusts and hail but, a
tornado or two cannot be ruled out. The cold front will southeast
of our CWA by 2AM. In the wake of the cold front temperatures
have been knocked down in the 50s and the rain has gradually
tapered off. The forecast has been updated to reflect the latest
radar trends and timing of the cold front. /22/

&&

.DISCUSSION...
Issued at 234 PM CST Sat Dec 9 2023

Tonight and Tomorrow:

Thunderstorms, some of which may become severe, remain the main
concern through late tonight. A low pressure system spinning over
the Upper Midwest/Great Lakes region this afternoon has its cold
front extending southward and southwestward to the border between
eastern AR and northwest MS as of the 1 PM obs. Gradual
destabilization of the atmosphere in the warm sector has been
ongoing today, with satellite imagery showing deeper and more
convective looking cloud features. A special 18Z KJAN sounding still
had some capping above 850mb, but the low-level dry air had been
eroded and SBCAPE values increased to over 1500 J/kg compared with
the 12Z sounding's 63. Obviously the main low-level forcing will be
associated with the cold front, and latest mesoanalysis shows
increased frontogenesis accordingly across eastern AR/northwest MS.
Farther south though, the differential heating due to breaking cloud
cover has allowed some scattered showers and a few storms to develop
across portions of southern and eastern MS, and instability and
shear are both adequate to support a strong to severe thunderstorm.
Will keep with the main timing as outlined on our severe
thunderstorm outlook graphic, but isolated strong to severe
convection ahead of the front cannot be ruled out.

It still appears that the greatest risk for wind/hail/tornado
threats is mainly in the northern portions of our forecast area into
northern MS/western TN this evening, but the overlap of decent
instability and wind shear across the warm sector means even some
short-lived cores along the cold front could sustain long enough to
produce a localized hail, damaging wind, or tornado threat. Mid-
level lapse rates will be less advantageous for hail farther
southeast, and the shear profile a little less favorable for
tornadoes or a sustained wind threat. Therefore the threat becomes
more Marginal by the time the cold front reaches the Pine Belt later
tonight. The worst of the weather should be clear of our forecast
area by about midnight to 2 a.m., though some showers could linger
until around sunrise tomorrow. A dry, cool day is then expected
across the area with highs topping out around 50 degrees most
locations. /NF/

Sunday night through next Saturday...

A fairly quiet extended period is expected in the wake of this
evening's severe weather threat. By Monday, a potent upper trough is
progged to be just east of the Lower Mississippi Valley. This will
establish NW flow into the region, bringing cooler and drier air.
Seasonable temperatures are expected on Monday, with highs in the
lower to upper 50s and lows near freezing to the middle 30s on
Monday night. Temperatures through the remainder of the week are
expected to remain mostly seasonable. Flow will remain mostly zonal,
with dry conditions prevailing through most of the week.

By Friday, a cutoff low over the Texas Panhandle is expected to
bring our next chance for precipitation across the region. The upper
low is expected to dive into the Lower Mississippi Valley by
Saturday, bringing the chance for mostly showers and some
thunderstorms across the area next weekend. /AJ/

&&

.AVIATION...
(00Z TAFS)
Issued at 713 PM CST Sat Dec 9 2023

TSRA are ongoing across the region along a southeastward advancing
front, through around and 10/08Z Sunday, with drops to IFR
vsby & lowered ceilings at times. Gusty winds out of the south
ahead of the front will become northerly behind the cold front &
remain gusty to around 20-25 kts at times. Expect conditions to
clear in the wake, with improving flight categories to VFR in the
wake by mid- late aftn Sunday. /NF/DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       45  50  30  57 /  90  10   0   0
Meridian      49  53  29  56 / 100  50   0   0
Vicksburg     44  52  29  57 /  60   0   0   0
Hattiesburg   51  54  31  57 / 100  30   0   0
Natchez       44  52  31  58 /  80  10   0   0
Greenville    41  50  31  54 /  30   0   0   0
Greenwood     42  49  29  55 /  40  10   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

NF/AJ/DC

In the hours before

Special weather statement, Dec 9, 9:20 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
920 PM CST Sat Dec 9 2023

MSZ031-039-100345-
Lowndes MS-Noxubee MS-
920 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL NOXUBEE AND
SOUTHEASTERN LOWNDES COUNTIES THROUGH 945 PM CST...

At 919 PM CST, Doppler radar was tracking a strong thunderstorm over
Brooksville, or 9 miles north of Macon, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Crawford around 925 PM CST.
  Columbus around 935 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for northeastern
and east central Mississippi.

&&

LAT...LON 3334 8830 3316 8865 3327 8869 3351 8844
      3340 8829
TIME...MOT...LOC 0319Z 227DEG 41KT 3324 8861

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Dec 9, 9:36 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
936 PM CST Sat Dec 9 2023

MSZ031-039-100400-
Lowndes MS-Noxubee MS-
936 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NOXUBEE AND
SOUTHERN LOWNDES COUNTIES THROUGH 1000 PM CST...

At 936 PM CST, Doppler radar was tracking a strong thunderstorm near
Brooksville, or 7 miles northwest of Macon, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Macon, Brooksville, and Deerbrook around 940 PM CST.
  Prairie Point around 950 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for northeastern
and east central Mississippi.

&&

LAT...LON 3310 8833 3310 8862 3329 8869 3329 8867
      3330 8867 3334 8830
TIME...MOT...LOC 0336Z 264DEG 36KT 3318 8867

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Dec 9, 9:39 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
939 PM CST Sat Dec 9 2023

MSZ038-039-046-100415-
Kemper MS-Noxubee MS-Winston MS-
939 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN NOXUBEE...NORTHERN
KEMPER AND SOUTHEASTERN WINSTON COUNTIES THROUGH 1015 PM CST...

At 939 PM CST, Doppler radar was tracking a strong thunderstorm near
Gholson, or 14 miles southwest of Macon, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Shuqualak around 945 PM CST.
  Paulette around 955 PM CST.
  Cooksville around 1000 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for east central
Mississippi.

&&

LAT...LON 3288 8835 3288 8890 3309 8891 3310 8833
TIME...MOT...LOC 0339Z 264DEG 36KT 3299 8874

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19
Local storm report, Dec 9, 9:58 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
958 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     Tornado          2 S Piney Woods         32.03N 89.99W
12/09/2023                   Simpson            MS   Emergency Mngr

            Multipe trees down across HWY 49 due to
            possible Tornado.

0931 PM     Tornado          3 SSW Puckett           32.04N 89.80W
12/09/2023                   Simpson            MS   Emergency Mngr

            Numerous trees down along HWY 13 due to
            possible tornado.

&&
Special weather statement, Dec 9, 10:02 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
1002 PM CST Sat Dec 9 2023

MSZ050-051-100445-
Scott MS-Newton MS-
1002 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NEWTON AND SOUTHEASTERN SCOTT
COUNTIES THROUGH 1045 PM CST...

At 1002 PM CST, Doppler radar was tracking a strong thunderstorm over
Lake, or 8 miles west of Newton, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Newton, Lawrence, and Roberts around 1010 PM CST.
  Decatur and Hickory around 1020 PM CST.
  Chunky around 1030 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for central and
east central Mississippi.

&&

LAT...LON 3222 8940 3246 8941 3249 8892 3223 8891
TIME...MOT...LOC 0402Z 266DEG 29KT 3232 8930

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19
Local storm report, Dec 9, 10:04 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1004 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Hail             Benton                  32.83N 90.26W
12/09/2023  E1.00 inch       Yazoo              MS   Public

            Social media posts from the public reported
            quarter size hail in Benton Mississippi, 3
            miles south of Yazoo City.

&&

CR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 00:00Z

4.1 hours before the tornado, 98 km from the path. December 10, 2023.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2023-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1356 joules per kilogram, CIN -16, lifted condensation level 908 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 00:00Z on 2023-12-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 92 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1356 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
1538 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.5
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

Jackson, MS (KJAN), 12:00Z

7.9 hours after it, 98 km from the path. December 10, 2023.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2023-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -104701, lifted condensation level 1005 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2023-12-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -10 square meters per square second, 0 to 6 km bulk shear 85 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-104701 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
85 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.4 K/km

Open this sounding in Storm Lab

The surface observations

Meridian/Key Field (MEI), 32 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Jackson/Brandon,MS radar (KDGX), 89 km away, was scanning. The volume nearest the touchdown began at 04:03 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of December 9, 2023

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 911:32 AM CSTEF1Gibson, TN24.96003$1.3 million
December 91:19 PM CSTEF1Stewart, TN8.875$550,000
December 91:41 PM CSTEF3Clarksville tornado, Tennessee and Kentucky47.2600462$21 million
December 93:07 PM CSTEF1Warren, KY2.2125
December 93:29 PM CSTEF2Dickson, TN5.83002$2.0 million
December 94:03 PM CSTEF2Dickson, TN18.45002$2.5 million
December 94:16 PM CSTEF2Robertson, TN6.03004$10 million
December 94:39 PM CSTEF2Davidson, TN34.8400322$20 million
December 96:07 PM CSTEF1Monroe, TN to KY2.950$50,000
December 99:18 PM CSTEF0Simpson, MS13.9350$30,000
December 99:44 PM CSTEF0Smith, MS3.775$20,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.